Oklahoma, 2018

Hail and Damaging Wind in Oklahoma, June 19, 2018

June 19, 2018 · NWS AMA · 4 events in 1 county or zone

An upper level disturbance and moderate instability, led a few severe storms across the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance and moderate instability, led a few severe storms across the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 19, 6:14 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 19, 6:14 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
714 PM CDT Tue Jun 19 2018

.AVIATION...
00Z TAF Cycle:

Thunderstorm currently moving toward KGUY that may include strong
winds and hail. Included tempo group to capture expected timing
for this activity. Convection not expected to reach KDHT or KAMA,
but will have to watch for possible initiation along outflow
boundaries later in the evening. VFR cigs generally expected
through the period, however a brief period of MVFR/IFR cigs is
possible later tonight along and just behind a front moving
through. Some shower activity also can't be ruled out. The front
is expected to move through KGUY/KDHT between 06z and 09z and
reach KAMA between 08z and 11z. There is some possibility that the
front may stall prior to reaching KAMA, but confidence is much
higher that it will push through resulting in north to northeast
winds at 15 to 20 knots. Outflow from storms near KGUY may result
in a wind shift earlier.

Ward

&&

.PREV DISCUSSION... /Issued 348 PM CDT Tue Jun 19 2018/

DISCUSSION...
Rich moisture remains in place over the Texas and Oklahoma
Panhandles.  Surface dewpoints in the 60s most areas, with 70
noted in far eastern Texas Panhandle.  Dryline is near a line
from Kenton to Tucumcari, with dewpoints below 50 along and west
of dryline.

Visible satellite data reveal enhanced moisture flux convergence
over western half of forecast area along distinct north-to-south
convergence zones in the form of enhanced cumulus development.
Have opted to include isolated evening thunderstorms in this area,
where cap is close to being breached downstream of weak shortwave
trof.

More substantial pops remain across Oklahoma Panhandle, where
stronger shortwave trof is poised to cross.  Frontal boundary
running northeast from surface low near Trinidad is expected to
advance slowly southward this evening, reaching northwest corner
of forecast area around 1 AM CDT.  Thunderstorms expected to be
most numerous near this front, and are expected to spread south
through much of the Texas Panhandle by 7 AM, covering much of the
area north of Interstate 40.

On Wednesday, additional thunderstorms should be confined to
eastern zones, along and ahead of cold front.  Front expected to
clear all of forecast area around 3 PM.  Wednesday night and
Thursday should be mostly uneventful as more stable post-frontal
air settles in.

On Thursday night, disturbances in northwest flow aloft help
lapse rates to steepen, while providing support for thunderstorm
development as modest low-level flow leads to increasing moisture
and instability.  Have increased pops over western half Thursday
night.

For Friday and beyond, northwest or near-zonal flow expected to
prevail, with ensembles depicting wide range regarding timing of
disturbances.  Have generally followed pop pattern suggested by
Blend, while limiting pops to mostly 20 and 30 percent.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/2
Hazardous weather outlook, Jun 19, 2:48 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Tue Jun 19 2018

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
348 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected. Some
thunderstorms may be strong to severe with damaging winds and
heavy rainfall being the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday through Saturday. Some
thunderstorms may be strong with winds up to 50 MPH and
heavy rainfall being the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The radar

The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
June 19, 7:32 PM CST
Where
Texas County, 4.48 mi W of Hooker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -101.300

Hail, Texas

When
June 19, 8:15 PM CST
Where
Texas County, 8.74 mi NNW of Optima
Measured
1.75 in hail
Reported by
Public
Coordinates
36.870, -101.400

Late report of golf ball size hail, time estimated from radar.

Hail, Texas

When
June 19, 8:17 PM CST
Where
Texas County, 7.33 mi NNW of Optima
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.840, -101.420

Late report from a trained spotter.

Thunderstorm Wind, Texas

When
June 19, 8:41 PM CST
Where
Texas County, 0.55 mi W of Hooker
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.870, -101.230

Late report from trained spotter of estimated 60 mph wind gust. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762324, 762325, 762326, 762327.